Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 7, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 24, 2003, 5:56 PM CDT for Jefferson County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 5:56 PM CDT (22:56 UTC)
- Expired
- Apr 24, 2003, 6:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
032
WFUS53 KPAH 242256
TORPAH
ILC081-242330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
556 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* TORNADO WARNING FOR...
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 630 PM CDT
* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER MOUNT
VERNON...OR ABOUT 4 MILES SOUTHEAST OF MOUNT VERNON...MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE BLUFORD
SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.
LAT...LON 3829 8897 3820 8878 3830 8871 3847 8871
3847 8886
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:20 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 24, 2:20 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CDT THU APR 24 2003 MAIN FORECAST CONCERN THIS PACKAGE IS WITH SEVERE WEATHER THREAT THIS EVENING...AND POSSIBLY AGAIN OVER SOUTHERN AREAS ON FRIDAY. GFS MODEL LAPSE RATES THROUGH THE 850-500 MB LAYER INDICATE ELEVATED INSTABILITY IN PLACE TODAY. THIS HAS BEEN VERIFIED BY A CLUSTER OF THUNDERSTORMS MOVING FROM THE MISSOURI BOOTHEEL INTO THE PAH AREA EARLY THIS AFTERNOON. THE GRADUAL NEWD TRANSITION OF THE SURFACE WARM FRONT AND INCREASING WARM AIR ADVECTION THROUGH AR WILL AID IN BOUNDARY LAYER LIFTING OF PARCELS DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS SERN MO AND WESTERN KY. NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH SERN KS EARLY THIS EVENING...REACHING KPAH BETWEEN 15-18Z FRIDAY. CONVEYOR BELT MOISTURE AND INSTABILITY FORCE A MENTION OF AT LEAST CATEGORICAL PCPN /OCCASIONAL SHOWERS AND THUNDERSTORMS/ THROUGH FRIDAY. COVERAGE RAIN VS. THUNDER WILL LIKELY BE IN A NARROW ZONE...BUT GIVEN THE PROXIMITY OF THE UPPER LOW TO THE PAH FORECAST AREA...NOT ABLE TO SPLIT OUT THUNDER/NON-THUNDER LOCATIONS ATTM FOR FRI. KEPT MENTION OF CHANCE OF SEVERE IN GRIDDED FORECAST ABOUT THE SAME AS PREVIOUS COUPLE OF FORECAST PACKAGES AND IN ACCORDANCE WITH SPC SLIGHT RISK OUTLOOK. SEE SPC DISCO FOR MORE DETAILS. UPPER LOW COMES ACROSS THE REGION TOMORROW...KEEPING MID LEVEL LAPSE RATES STEEP AND DEEP SHEAR PROFILES IN PLACE OVER SOUTHERN KY. THINK BIGGEST THREAT WILL BE WITH DAMAGING WIND AND HAIL...WITH MAIN TORNADO THREAT FURTHER SOUTH INTO TN/GA/AL. WILL ALLOW THINGS TO DRY OUT FROM WEST TO EAST FRIDAY NIGHT...AND SKIES TO BECOME PARTLY CLOUDY FROM WEST TO EAST ON SATURDAY. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME EARLY NEXT WEEK AS A WEAKER DISTURBANCE ALOFT MOVES IN FROM THE PLAINS. DUE TO EXTENSIVE CLOUDS/PRECIP...WILL SIDE WITH THE COOLER MAV (AVN) MOS TEMPS FRIDAY. PAH...NONE. MEFFERT
Hazardous weather outlook, Apr 24, 5:00 AM CDT, 12 hours 56 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON THROUGH TONIGHT...ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES. SPECIFICALLY...THE RISK OF SEVERE WEATHER WILL BE GREATEST OVER THE OUTLOOK AREA LOCATED WEST OF A LINE FROM PERRYVILLE MISSOURI...VIENNA ILLINOIS AND MURRAY KENTUCKY. THE POTENTIAL FOR ISOLATED TORNADIC DEVELOPMENT WILL BE GREATEST ACROSS SOUTHEAST MISSOURI FROM LATE AFTERNOON THROUGH MIDNIGHT...WITH A SMALL CHANCE FOR DEVELOPMENT ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY FROM LATE EVENING AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST EARLY FRIDAY MORNING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SUNDAY OVER SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A DAILY CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE MONDAY THROUGH WEDNESDAY OF NEXT WEEK ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER.
In the hours before
Local storm report, Apr 24, 5:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 2NE BIEHLE MO 0.75 INCH HAIL
04/24/03 PERRY REPORTED BY PERRY COUNTY
SHERIFFS OFFICE
0459 PM MURPHYSBORO IL 1.00 INCH HAIL
04/24/03 JACKSON REPORTED BY TRAINED
SPOTTERS
0503 PM CARBONDALE IL 0.75 INCH HAIL
04/24/03 JACKSON REPORTED BY TRAINED
SPOTTERSSpecial weather statement, Apr 24, 5:15 PM CDT, 41 minutes before
ILZ081-242245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 515 PM CDT THU APR 24 2003 ...STRONG THUNDERSTORM MOVING INTO FRANKLIN COUNTY ILLINOIS... AT 513 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN ELKVILLE AND ROYALTON...MOVING NORTHEAST AT 45 MPH. WHILE THE STORM DOES APPEAR TO BE WEAKENING AT THIS TIME...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER REMAINS POSSIBLE. TORRENTIAL RAINS ARE ALSO LIKELY...IN ADDITION TO DANGEROUS LIGHTNING AND STRONG GUSTY WINDS. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE ROYALTON... ZEIGLER...CHRISTOPHER...AND VALIER. RJP
Local storm report, Apr 24, 5:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MULKEYTOWN IL 1.25 INCH HAIL
04/24/03 FRANKLIN REPORTED BY TRAINED
SPOTTERS
0529 PM SESSER IL 1.25 INCH HAIL
04/24/03 FRANKLIN REPORTED BY TRAINED
SPOTTERS
0530 PM WHITTINGTON IL 0.75 INCH HAIL
04/24/03 FRANKLIN REPORTED BY TRAINED
SPOTTERSLocal storm report, Apr 24, 5:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM NASON IL 1.00 INCH HAIL
04/24/03 JEFFERSON REPORTED BY THE PUBLICThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 4:58 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 32 min |
| Apr 24, 5:22 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 23 min |
| Apr 24, 5:36 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 39 min |
| Apr 24, 6:10 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 35 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.